Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 293, NWS Kansas City, MO

September 7, 2001Livingston County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 7, 2001, 9:31 PM CDT for Livingston County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 9:31 PM CDT (02:31 UTC)
Expired
Sep 7, 2001, 10:15 PM CDT
In force
44 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Livingston County, MO

What was reported inside it

TimeReportWhereRemark
Sep 7, 9:55 PM CDTThunderstorm Wind 61 EChillicothe, MOThe MetLife blimp that broke from its mast in Kansas City, came to a rest on private property. The blimp accompanied a squall line nearly 60 miles before crashing. The blimp was severely damaged and there was minor damage to a truck on the ground.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2654 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
4.7
Supercell composite
19.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

479 
WUUS53 KEAX 080231
SVRMCI
MOC117-080315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
931 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIVINGSTON COUNTY IN NORTH CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF CHILLICOTHE

* UNTIL 1015 PM CDT

* AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM SPRINGHILL TO 6 MILES SOUTH OF
  AVALON...OR FROM 8 MILES NORTHWEST OF CHILLICOTHE TO 15 MILES SOUTH
  OF CHILLICOTHE...MOVING NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FARMERSVILLE AT 940 PM CDT
  WHEELING AT 945 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 70
MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS.
REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.

LAT...LON 3971 9327 3971 9337 3996 9337 3995 9376
          3978 9378 3961 9376 3962 9328

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:55 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Sep 7, 4:55 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
455 PM CDT FRI SEP 7 2001

A DEEP TROUGH OVER THE CENTRAL UNITED STATES WILL PROVIDE ACTIVE
WEATHER FOR THE WEEKEND. THE FIRST OF A PAIR OF SHORTWAVES PASSED
THROUGH THE REGION LAST EVENING. TIMING THE SECOND WILL PROVIDE THE
MAIN FORECAST CHALLENGE FOR THIS PACKAGE.

MODELS INITIALIZED SIMILARLY...BUT DIFFERENCES ARISE IN HANDLING
THE STRENGTH AND SPEED OF THE SHORTWAVE DIVING INTO COLORADO. I GAVE
PREFERENCE TO THE AVIATION MODEL. THE FASTER...MORE OPEN SOLUTION
SHOULD VERIFY BETTER WITH A FAST NORTHERLY FLOW. THE KICKER FOR THE
SYSTEM WAIL BE A POTENT UPPER LOW CURRENTLY MOVING THROUGH NWRN
CANADA. THE FASTER SOLUTION SHOULD MEAN THAT THE THREAT OF SHOWERS
SHOULD END OVER NRN MO BY EARLY IN THE AFTERNOON ON SUNDAY.

AREAL COVERAGE FOR THE SHOWERS SHOULD BE PRETTY SUBSTANTIAL. THE
DEEP LAYER MOISTURE AND INSTABILITY AVAILABLE TO THE EVENT LAST
EVENING WILL BE SOUTH OF THE FORECAST AREA ON SUNDAY...BUT THE
VIGOROUS NATURE OF THE SYSTEM SHOULD ALLOW FOR GOOD COVERAGE. THE
RIGHT ENTRANCE REGION OF 100KT JET...STRONG CONVERGENCE OF
Q-VECTORS...AND A ISENTROPIC LIFT OVER THE FRONT AT 850MB SHOULD
COME TOGETHER EARLY SUNDAY MORNING. THE ONLY THING PREVENTING ME
FROM INSERTING CATEGORICAL POPS INTO THE SRN TIER IS TIMING. ARRIVAL
OF THE RAIN WILL LIKELY BE WITHIN A FEW HOURS OF SUNRISE. FOR THE
NWRN MO AND NERN KS DEEP LAYER MOISTURE IS NOT AS ABUNDANT...SO HIGH
CHANCE POPS WILL DO FOR NOW.

SUNDAY NIGHT WILL BE THE COOLEST NIGHT IN MONTHS. SKIES SHOULD BE
CLEAR FOR THE MAJORITY OF THE NIGHT. I PREFER THE COOLER AVIATION
GUIDANCE...AND UPPER 40S ARE POSSIBLE NORTH OF HIGHWAY 36 WITH A
COOL AND DRY AIRMASS HEADED THIS WAY.

NEXT WEEK LOOKS DRY. LOW LEVEL MOISTURE FROM THE GULF WILL BE SLOW
TO RETURN. MRF PROGS 850MB FLOW OUT OF THE NW THROUGH THURS. HAVE
MADE NO CHANGES TO THE EXTENDED.

.EAX...
KS...NONE.
MO...NONE.

KOCH

In the hours before

Local storm report, Sep 7, 8:16 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
816 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 PM    LENEXA                    KS   70+ MPH TSTM GUST
09/07/01   JOHNSON                        REPORTED BY STORM
                                          SPOTTER.  TREES DOWN.

0813 PM    SHAWNEE                   KS   70 MPH TSTM GUST
09/07/01   JOHNSON                        REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Sep 7, 8:23 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
823 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0823 PM    RAYMORE                   MO   70 MPH TSTM GUST
09/07/01   CASS                           REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Sep 7, 8:28 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
828 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    OAKWOOD                   MO   60 MPH TSTM GUST
09/07/01   CLAY                           REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Sep 7, 8:33 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
833 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0827 PM    ADRIAN                    MO   WIND DAMAGE
09/07/01   BATES                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          LOTS OF TREES DOWN.

0829 PM    3 NW PLEASANT HILL        MO   65 MPH TSTM GUST
09/07/01   CASS                           REPORTED BY STORM
                                          SPOTTER.

0830 PM    LEES SUMMIT               MO   70 MPH TSTM GUST
09/07/01   JACKSON                        REPORTED BY STORM
                                          SPOTTER.

0830 PM    PLEASANT HILL             MO   61 MPH TSTM GUST
09/07/01   CASS                           NWS WEATHER OFFICE
Local storm report, Sep 7, 8:57 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
857 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    6 NE OSAWATOMIE           KS   .75 INCH HAIL
09/07/01   MIAMI                          DIME SIZED HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0815 PM    KANSAS CITY               KS   60 MPH TSTM GUST
09/07/01   WYANDOTTE                      AT PEARSON PARK.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0825 PM    KANSAS CITY               MO   65 MPH TSTM GUST
09/07/01   CLAY                           NEAR 169 HWY AND BARRY
                                          RD. REPORTED BY STORM
                                          SPOTTER.

0830 PM    (MKC)KS CITY DNTN ARPT    MO   59 MPH TSTM GUST
09/07/01   JACKSON                        FROM ASOS

0840 PM    INDEPENDENCE              MO   70 MPH TSTM GUST
09/07/01   JACKSON                        SEVERAL POWER POLES
                                          DOWN AROUND I-470, 291
                                          HWY, 40 HWY, 70 MPH
                                          WINDS ON EAST SIDE OF
                                          TOWN, AND SEMI TRAILER
                                          TRUCK BLOWN OVER AT
                                          I-70 AND BLUE PARKWAY.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Sep 7, 9:30 PM CDT, 1 minute before
KSZ025-057-060-102>105-MOZ001-011-012-020-021-028>030-037-043-053-
080330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
930 PM CDT FRI SEP 7 2001

...THE TORNADO WATCH NUMBER 718 IN EFFECT UNTIL 11 PM HAS BEEN
CANCELLED FOR THE FOLLOWING COUNTIES...

IN KANSAS...
DONIPHAN...ATCHISON...LEAVENWORTH...WYANDOTTE...JOHNSON...MIAMI...
AND LINN.

IN MISSOURI...
ATCHISON...HOLT...ANDREW...BUCHANAN...CLINTON...PLATTE...CLAY...
RAY...JACKSON...CASS...AND BATES.

PC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:03 PM CDTSevere Thunderstorm WarningEAXBates, Cass57 min
Sep 7, 8:03 PM CDTSevere Thunderstorm WarningEAXJackson57 min
Sep 7, 8:14 PM CDTSevere Thunderstorm WarningEAXClay, Platte46 min
Sep 7, 8:32 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson73 min
Sep 7, 8:32 PM CDTSevere Thunderstorm WarningEAXLafayette73 min
Sep 7, 8:34 PM CDTSevere Thunderstorm WarningEAXCaldwell41 min
Sep 7, 8:43 PM CDTSevere Thunderstorm WarningEAXRay62 min
Sep 7, 9:08 PM CDTSevere Thunderstorm WarningEAXCarroll82 min
Sep 7, 9:14 PM CDTSevere Thunderstorm WarningEAXPettis, Saline76 min
Sep 7, 9:37 PM CDTSevere Thunderstorm WarningEAXChariton, Linn53 min
Sep 7, 9:46 PM CDTSevere Thunderstorm WarningEAXGrundy, Sullivan59 min
Sep 7, 10:03 PM CDTSevere Thunderstorm WarningEAXAdair, Macon72 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.